The nonselective 5-HT4 receptor agonists, cisapride and tegaserod have been associated with cardiovascular adverse events.
Dr Jan Tack and colleagues from Minnesota, USA performed a systematic review of the safety profile, particularly cardiovascular, of 5-HT4 agonists developed for gastrointestinal disorders, and a nonsystematic summary of their pharmacology and clinical efficacy.
Articles reporting data on cisapride, clebopride, prucalopride, mosapride, renzapride, tegaserod, velusetrag and naronapride were identified through a systematic search of the Cochrane Library, Medline, Embase and Toxfile.
The team searched abstracts from UEGW 2006–2008 and DDW 2008–2010 for these drug names, and pharmaceutical companies approached to provide unpublished data.
|2 nonselective 5-HT4 agonists had reports of cardiovascular adverse events|
|Alimentary Pharmacology & Therapeutics|
Retrieved articles on pharmacokinetics, human pharmacodynamics and clinical data with these 5-HT4 agonists, are reviewed and summarized nonsystematically.
The team reported on articles relating to cardiac safety and tolerability of these agents, including any relevant case reports.
The research team found that 2 nonselective 5-HT4 agonists had reports of cardiovascular adverse events, including QT prolongation with cisapride, and ischemia with tegaserod.
Interactions with, respectively, the hERG cardiac potassium channel and 5-HT1 receptor subtypes have been suggested to account for these effects.
The research team reported no cardiovascular safety concerns for the newer, selective 5-HT4 agonists prucalopride, velusetrag, naronapride, or for nonselective 5-HT4 agonists with no hERG or 5-HT1 affinity.
Dr Tack's team commented, "5-HT4 agonists for GI disorders differ in chemical structure and selectivity for 5-HT4 receptors."
"Selectivity for 5-HT4 over non-5-HT4 receptors may influence the agent's safety and overall risk–benefit profile."
"Based on available evidence, highly selective 5-HT4 agonists may offer improved safety to treat patients with impaired GI motility."